NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 2, 2:31 PM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Dec 2, 2:31 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
231 PM EST Mon Dec 2 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 151 PM EST Mon Dec 2 2024
Key Messages:
1. Some light snow showers and flurries can be expected this evening
into tonight. Light snow accumulations expected especially higher
elevations.
2. Cold for the period.
Discussion:
Longwave troughing will persist across the eastern CONUS. A
shortwave diving southeastward will race across our region tonight.
Ahead of this system, we will see clouds increase late this
afternoon/early evening, with light precipitation moving in this
evening.
Moisture is limited with this system, and mainly light snow showers
and flurries are expected across valley areas with just a dusting or
no accumulation most locations. Some valley areas may pick up a few
tenths of an inch or so mainly northern valley, and portions of SW
VA and the Plateau may see up to an inch especially higher elevation
areas. The most impact looks to be across the higher elevations of
the E TN mountains overnight, where a brief period of orographic
lift in the northwest flow will enhance snowfall, with 2 to 4 inches
possible this evening through tonight. The winter weather advisory
will remain in place but with a bump the start time to 00Z.
A few flurries may linger early Tuesday mainly SW VA and the E TN
mountains, but clouds will be gradually diminishing from southwest
to northeast. It will remain cold with high temperatures far below
normals for this date.
&&
.LONG TERM...
(Tuesday night through next Monday)
Issued at 151 PM EST Mon Dec 2 2024
Key Messages:
1. Colder than normal conditions persist through the week.
2. A cold front will move across the region on Thursday with
reinforcing cold air. Limited moisture will keep precipitation
chances low.
3. A stronger system possible by early next week with increasing
moisture across the region.
Discussion:
Longwave troughing signal continues to be the bulk of the long range
weather outlook. This has the byproduct of continuing the cold
weather spell through the week, with a strong reinforcing cold front
arriving on Thursday to deliver another cold air shot. Precipitation
ahead of the front looks to be real light owing to limited column
moisture, and amounts are likely to be at or near zero. Friday
morning temperatures then bear the brunt of the cold air mass, with
much of the area into the teens, or 15 degrees below normal for this
time of year. Any amount of wind will add to the chill factor.
Beyond that we begin a recovery in temperatures, though we also head
into a very uncertain period over the weekend. While both main camps
of global guidance have an expectation of a southern stream
disturbance ejecting from Texas and crossing the States to the
Midwest, the GFS and its ensemble are significantly faster than the
Euro camp. Latest run of the Euro is even slower, with nearly 0%
chance of rain on Saturday versus the GFS ensemble 70%. For now
capped the rain POPs at slight chance (15 to 20%). GFS historical
bias is to be progressive (aka fast) with systems, though it is more
likely for rain to arrive early next week as additional impulses
move through the broader flow in agreement with both global models
and the EC-AIFS. There is a little heavy rain signal with the
weather next week, but for now it's at the end of the long range
period.
&&
.AVIATION...
(18Z TAFS)
Issued at 1210 PM EST Mon Dec 2 2024
An area of snow showers and flurries will move in after 00Z and
then diminish later tonight with TYS and especially TRI the most
likely to see these flurries/snow showers. Clouds will increase
ahead of the precipitation, then begin to scatter out first at
CHA then TYS later in the period. Mostly VFR conditions are
expected for the period. However, the highest chance for
vsby/cigs lowering to MVFR levels with the snow showers looks to
be at TRI, and will include a prob30 group there for this.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 26 41 24 51 / 10 0 0 0
Knoxville McGhee Tyson Airport, TN 24 37 20 49 / 30 0 0 0
Oak Ridge, TN 24 38 20 47 / 30 0 0 0
Tri Cities Airport, TN 22 34 16 44 / 50 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Weather Advisory from 5 PM this afternoon to 7 AM EST
Tuesday for Blount Smoky Mountains-Cocke Smoky Mountains-
Johnson-Sevier Smoky Mountains-Southeast Carter-Southeast
Greene-Southeast Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...
LONG TERM....Wellington
AVIATION...Special weather statement, Dec 2, 2:18 PM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
218 PM EST Mon Dec 2 2024
VAZ001-002-005-006-008-030330-
Lee-Wise-Scott VA-Russell-Washington VA-
Including the cities of Rose Hill, Big Stone Gap, Norton, Wise,
Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye,
Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon
218 PM EST Mon Dec 2 2024
...Light Snowfall Expected Across Mountains of Southwest Virginia
Tonight...
Snow will develop across southwest Virginia late this afternoon
and tonight. Light snow accumulation of a dusting to one-half inch
is possible across lower elevations. Locally higher amounts of 1
to 2 inches of snow accumulation will be possible across higher
elevations above 2500 feet.
Cold temperatures will remain across the Tennessee Valley and
Southern Appalachians early this week. Wind chills will drop into
the single digits to near zero across the higher elevations.
Slow down and use caution if traveling across the higher
elevations tonight through Tuesday morning. Be prepared for the
possibilty of ice and snow covered roadways.
TNZ012>017-035-038>040-042-044-046-081-082-030330-
Scott TN-Campbell-Claiborne-Hancock-Hawkins-Sullivan-Morgan-
Grainger-Hamblen-Northwest Cocke-Northwest Greene-Washington TN-
Northwest Carter-Sequatchie-Bledsoe-
Including the cities of Big South Fork National, Oneida,
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville,
Royal Blue, Lone Mountain, Sandlick, Springdale, Arthur,
Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston,
Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport,
Bristol TN, South Holston Dam, Pine Orchard, High Point, Petros,
Bean Station, Alpha, Morristown, Russellville, Bybee, Newport,
Greeneville, Johnson City, Elizabethton, Cagle, Dunlap,
Cartwright, Lone Oak, Old Cumberland, Palio, Melvine,
Mount Crest, Pikeville, and Brayton
218 PM EST Mon Dec 2 2024 /118 PM CST Mon Dec 2 2024/
...Light Snow Expected Across The Plateau and northeast Tennessee
Tonight...
Light snow will develop across the region this evening and
tonight. Light snow accumulation of a dusting to one-half inch is
possible. Localized higher amounts of 1 inch snow accumulation
will be possible across the highest ridge and mountain peaks of
the plateau, generally above 2500 feet.
Cold temperatures will remain across the Tennessee Valley and
Southern Appalachians early this week. Wind chills will drop into
the single digits to near zero across the higher elevations.
Slow down and use caution if traveling across the higher
elevations tonight through Tuesday morning. Be prepared for the
possibilty of ice and snow covered roadways across higher terrain.